Funnel Cloud, Okanogan
- When
- September 7, 3:15 PM PST to 3:40 PM PST
- Where
- Okanogan County, 1.71 mi WNW of Chesaw
- Reported by
- Public
- Coordinates
- 48.963, -119.082
A funnel cloud was spotted between the towns of Molson and Chesaw off of Fields Road.
A deep upper level low pressure system was situated over central Washington. Convective showers formed in the cold pool of this weather system and one shower spawned a funnel cloud over the Okanogan Highlands.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A deep upper level low pressure system was situated over central Washington. Convective showers formed in the cold pool of this weather system and one shower spawned a funnel cloud over the Okanogan Highlands.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Sep 7, 1:22 PM PST, 1 hour 53 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
222 PM PDT Sat Sep 7 2013
.SYNOPSIS...
The low pressure system responsible for showers and thunderstorms
will slowly exit the region over the next 36 hours. Sunday will
be a drier day for most of the Inland Northwest with showers
limited to mainly the Idaho Panhandle. Dry, summer-like weather
will return Monday through Thursday as a strong high pressure
ridge develops over the region.
&&
.DISCUSSION...
Tonight and Sunday...Satellite indicates an upper low pressure
spinning over the forecast area drawing deep moisture around tho
north flank and then back into the forecast area from the west.
Dynamic support fro lifting this moisture into clouds an rain is
provided by an active vorticity field. Models are in good
agreement in tracking this upper low slowly across the region
tonight and into northwest Montana Sunday morning.
Two precipitation regimes will affect the region tonight. In the
main precipitation band under the deep moisture
feed...frequent/widespread showers will prevail. Currently (mid-
afternoon) this band runs from about Wenatchee to Davenport to
Priest Lake. During the evening hours...leading the transit of the
upper low...this band will move into the Spokane to Sandpoint and
Bonners Ferry area.
the second regime is in the area north of the basin...Okanogan and
Ferry Counties this evening...where character of precipitation will
be hit-and-miss numerous showers and a few thunderstorms during
the evening...decreasing after sunset to isolated showers over
high terrain.
Points south of Interstate 90 appear to be largely done with any
further precipitation from this current system...although southern
Spokane county will lay near the edge of the precipitation shield
and the Central Panhandle mountains will experience upslope
showers through tonight.
On Sunday the forecast area will be largely drying out as the low
tracks off to the east. Lingering showers will continue over the
Idaho Panhandle through the morning...and afternoon weak
instability will promote showers and perhaps a thunderstorms or
two over the mountains north and east of the Columbia Basin. The
basin itself will be largely dry with sunbreaks
expected...probably mostly sunny in the deep basin...and
temperatures approaching seasonal normals. /Fugazzi
Sunday night through Tuesday evening: The Inland Northwest will be
transitioning from a closed upper level low pressure system over
the region into a broad upper level ridge of high pressure. In
general, we will see the region warming up and drying out. With
all the rain that has fallen over the past few days, it might take
a couple of good mixing days to entrain some drier air into the
boundary layer, especially in the mountain valleys. The low
pressure system will be exiting Sunday night with mid and high
level cloud cover decreasing from west to east. Clearing skies,
weak winds and a still fairly moist boundary layer should result
in some patchy fog in the valleys Monday morning. I don't think we
will remain moist enough across the basin zones for much of a
chance of any fog and my confidence is lower for the Cascade
valleys. Patchy fog will be possible again Tuesday morning, but
should be less widespread than Monday morning. Any fog that does
form will burn off quickly by the late morning hours. Fair weather
cumulus is expected over the Northeast Mountains and in the
Panhandle on Monday. Little in the way of cloud cover is
anticipated for Tuesday. All in all, partly cloudy to mostly sunny
skies are expect during the afternoon hours with a warming trend into
mid week. /SVH
Tuesday night through Saturday...A ridge of high pressure will bring
dry and very warm conditions to the Inland Northwest as least
through Thursday. Daytime temperatures will be about 10 degrees
above seasonal normals which translates to valley readings in the
80s to low 90s. Model solutions are in reasonable agreement in
bringing some monsoonal moisture into the southeast zones Thursday
then they diverge after that. Run-to-run consistency is poor for
both the GFS and ECMWF after Wednesday with the east Pacific
trough jumping all over the place and varying from open wave to
closed low. For now we will keep PoPs close to climo from Friday
onward through the weekend. Temperatures are expected to cool a
bit as the ridge axis shifts to the east, but southwest flow will
keep them on the warm side of climo. Significant cooling will not
occur until the offshore trough moves inland, and the timing of
this is fraught with uncertainty. /Kelch
&&
.AVIATION...
18Z TAFS: A slow moving low pressure system will produce widespread
rain showers north of a line from KMWH to KCOE today. Some of these
showers are expected to produce isolated thunderstorms this
afternoon in the Cascades and across the northern mountains. A band
of light rain will move into KEAT by the late morning hours with
cigs expected to drop down into MVFR category. KMWH may also see
some MVFR cigs late this morning, but will be less likely in the
afternoon. All other taf sites will see cigs above 3 kft agl with
vicinity showers possible around KGEG, KSFF and KCOE through this
evening. The low pressure system will begin to push east of the
region Sunday morning. This may result in some fog around KEAT
depending on how much rain falls there today. At this time, there is
too much uncertainty to introduce fog or a low stratus deck at any
taf sites for tonight. /SVH
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 54 77 56 81 57 85 / 60 10 10 0 0 0
Coeur d'Alene 54 74 54 81 55 85 / 60 20 10 0 0 0
Pullman 49 75 49 81 49 85 / 20 10 10 0 0 0
Lewiston 58 83 59 87 59 91 / 10 10 0 0 0 0
Colville 50 82 51 85 51 89 / 80 20 10 0 0 0
Sandpoint 48 73 48 78 47 82 / 80 40 20 10 10 0
Kellogg 53 71 54 79 54 82 / 60 50 20 10 0 0
Moses Lake 52 84 55 86 55 88 / 20 0 0 0 0 0
Wenatchee 56 83 60 85 60 87 / 50 0 0 0 0 0
Omak 54 84 56 86 57 89 / 60 10 10 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Flash Flood Watch until 8 PM PDT this evening for East Slopes
Northern Cascades-Wenatchee Area.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 600 AM PDT SAT SEP 7 2013 WAZ041-042-081300- WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES- 600 AM PDT SAT SEP 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WASHINGTON. .DAY ONE...TODAY AND TONIGHT ISOLATED SLOW MOVING THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN DURING THE AFTERNOON. A VERY MOIST AIR MASS WILL RESULT IN A CONTINUED THREAT FOR HEAVY RAIN. HEAVY RAINFALL MAY LEAD TO ADDITIONAL FLASH FLOODING IN THE AREA...ALONG WITH THE POTENTIAL FOR DEBRIS FLOWS AND MUD SLIDES. THE WILDFIRE BURN SCARS NEAR WENATCHEE...LEAVENWORTH...AND LAKE CHELAN WILL BE PARTICULARLY VULNERABLE TO FLOODING AND MUD SLIDES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZAROUDOUS WEATHER IS EXPECTED AT THIS TIME. IDZ001>004-026-027-WAZ031>038-043-044-081300- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-OKANOGAN VALLEY- WATERVILLE PLATEAU- 600 AM PDT SAT SEP 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The Spokane radar (KOTX), 179 km away, was scanning. The volume nearest the first event began at 23:14 UTC.
1 funnel cloud. Local standard time, as filed.
A funnel cloud was spotted between the towns of Molson and Chesaw off of Fields Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2013Every state in 2013This day in weather historyWarnings in Washington, September 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475987.